New EMA Alert Regarding SGLT2 Inhibitors

February 22, 2016
Mark L. Fuerst

Clinicians are advised of potential atypical cases of diabetic ketoacidosis resulting from SGLT2 inhibitor use for type 2 diabetes mellitus treatment.

The European Medicines Agency has issued an alert to warn clinicians about the potential risk of atypical cases of diabetic ketoacidosis from the use of sodium-glucose co-transporter-2 (SGLT2) inhibitors in the treatment of type 2 diabetes mellitus (T2DM).

SGLT2 inhibitors, used to treat T2DM, block the SGLT2 protein in the kidneys and thereby block absorption of glucose back from the urine into the bloodstream as the blood is filtered in the kidneys. The result is to cause more glucose to be removed through the urine, reducing the levels of glucose in the blood.

After a review of SGLT2 inhibitors, the EMA’s Pharmacovigilance Risk Assessment Committee made recommendations to minimize the risk of diabetic ketoacidosis, a serious complication of diabetes caused by low insulin levels.

Last spring, the US Food and Drug Administration issued a notice about 20 cases of diabetic ketoacidosis associated with SGLT2 inhibitors that had been reported in its adverse-event reporting system. In June 2015, the EMA identified 101 cases worldwide associated with T2DM.

“Rare cases of this condition, including life-threatening ones, have occurred in patients taking SGLT2 inhibitors for type 2 diabetes and a number of these cases have been atypical, with patients not having blood sugar levels as high as expected,” the EMA statement reads.

An atypical presentation of diabetic ketoacidosis can delay diagnosis and treatment. “Healthcare professionals should therefore consider the possibility of ketoacidosis in patients taking SGLT2 inhibitors who have symptoms consistent with the condition even if blood sugar levels are not high,” the EMA states.

The symptoms of diabetic ketoacidosis include rapid weight loss, nausea or vomiting, stomach pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odor to urine or sweat.

If clinicians suspect or confirm diabetic ketoacidosis, they should stop SGLT2-inhibitor treatment immediately and should not re-start treatment unless another cause for the ketoacidosis is identified and resolved.

The EMA also urges clinicians to exercise caution in patients with risk factors for ketoacidosis and inform them of the risk factors. The risk factors of ketoacidosis include low reserve of insulin-secreting cells, conditions that restrict food intake or can lead to severe dehydration, a sudden reduction in insulin or an increased requirement for insulin due to illness, surgery or alcohol abuse.

In addition, the EMA recommends temporarily stopping SGLT2-inhibitor treatment in patients in hospital for major surgical procedures or due to serious illness.

The EMA reminds clinicians that SGLT2 inhibitors are not authorized for treating type 1 diabetes, noting that some cases of ketoacidosis had occurred with off-label use.

Despite its warning, the EMA states that the benefits of SGLT2 inhibitors continue to outweigh their risks in the treatment of T2DM.

In the US, the American Association of Clinical Endocrinologists and the American College of Endocrinology currently recommend the continued use of SGLT2 inhibitor drugs in patients with T2DM.

European Medicines Agencies. SGLT2 inhibitors: PRAC makes recommendations to minimise risk of diabetic ketoacidosis. 12 Feb 2016. http://www.ema.europa.eu/docs/en_GB/document_library/Referrals_document/SGLT2_inhibitors__20/Recommendation_provided_by_Pharmacovigilance_Risk_Assessment_Committee/WC500201886.pdf

 

Related Content:

News | Diabetes